Safety Alerts & Recalls
What does this mean?
Loperamide has been on the market since the 1970s and is generally considered very safe. However, a recent European review of worldwide spontaneous reports identified 19 cases of loperamide abuse and misuse that were linked to cardiac rhythm disorders. As a result, the product information leaflets have been updated to advise of the additionally recognised dangers of taking more than the recommended amount. If you have any questions or concerns about the contents of this alert, then please discuss them with your pharmacist or doctor.
Healthcare Professionals Advised of Serious Cardiac-Related Adverse Reactions with High Doses of Loperamide
The Medicines and Healthcare products Regulatory Agency (MHRA) has written to healthcare professionals following a European review showing an increase in cardiac-related adverse events connected to high doses of loperamide. The maximum recommended daily dose is 16mg, and various effects on the heart rhythm were linked to those taking 40-80mg and above. As a result of the European review, all manufacturers of loperamide products have been asked to update their product information to include warnings of cardiac events associated with high doses. The patient leaflet will also be updated to warn patients never to take more than the recommended amount.
Loperamide, also known by the brand name Imodium, is used for the symptomatic treatment of acute diarrhoea.
For more information, please visit: more information here